Progesterone pill

by Laurel Rodriguez
(Florida,USA)

I have to admit that this is a scary time for me. I am 56 and started seeing a doctor who prescribed a progesterone pill (100 mg) for me to take. I read all the possible side effects and they are worse or no better than the symptoms I have now!

I am getting a hormone level testing done so that they will know my hormone levels. Since I have been taking the pill, won't that mess up the accuracy of what is going on in my body?

Thanks for reading this!

Comments for Progesterone pill

Click here to add your own comments

Feb 06, 2010
Progesterone pills during HRT
by: Wray

Hi Laurel. I have no idea where you read of possible adverse side affects, as progesterone has none. Except for initially stimulating the oestrogen receptor sites, please see this web page.

The oral route is not the best delivery system, please see these papers...
Paper 1
Paper 2
Paper 3
Paper 4

As most of the progesterone is destroyed by the gut and liver, it's possible the amount you're taking will not register in the test.
Please see this web page. Take care, Wray

Jan 29, 2011
Hormone Imbalance
by: Anonymous

Great information, but all those papers are on the subject of fertility. I think the original post is how is progesterone used in the treatment of peri-menopause, menopause and hormone imbalance. That is what I a have also been researching. I am 44 and started noticing signs of peri-menopause in my late thirties but everyone told me I was too young. It's gotten much worse as far as weight gain, anxiety, depression and joint pain. My thyroid has always been on the very low side of normal and after all I am reading, I am beginning to think it's because I have too much estrogen in comparison to progesterone. These two have to be in balance for a woman to feel "normal" apparently. And I think we all know that too much estrogen left unchecked and unbalanced can lead to female cancers. I just want to feel normal again. I have had a lowgrade depression for about four years and it is just not my personality.

Feb 10, 2011
Hormone Imbalance
by: Wray

Hi there Thanks, and you are right, but she asked about the accuracy of the test after taking oral progesterone. And not about how to use it, although I did give her our page on Menopause at the end of my answer. I hope this would have been of benefit to her. We do have a page on Peri-menopause too, which I hope will help you! The late 30's is not too young for peri-menopause symptoms to begin. From the age of about 35 we begin having anovulatory cycles, where no progesterone is made. But we still continue making eggs and therefore oestrogen and testosterone. Anovulatory cycles increase in number until menopause when we stop ovulating. It's this lack of ovarian progesterone which causes the symptoms you are experiencing. From Saliva Tests we run, we've found to feel well the ratio of progesterone to oestrogen should be 600:1 and over. If your thyroid is slow please have a vitamin D test done, for more info see the Vitamin D council and GrassrootsHealth websites. A lack of vitamin D also reduces the benefits of progesterone. A lack of both progesterone and vitamin D can cause depression. I recommend 100-200mg/day progesterone, for more info please see our page on How to use progesterone cream. Take care Wray


Apr 16, 2012
Progesterone and Bi-Polar
by: Anonymous

I have been diagnosed with bi-polar since 1980. I am 60 years old and have been on estrogen 1.0mg and prometrium pills 100mg since early 1990s. A woman gynecologist said it would be best to be on the hormones due to the bi-polar mood swings. Now, I have been told by a new gynocologist (a man) who says that I need to get off the hormones due to breast cancer possiblities. My family physician, (a man) said that if I do go off the pills I will definitely have a mood change. I have not been in the hospital due to mania episodes since 1989. I just saw my psychiatrist (a man) who says I should probably go off them also due to breast cancer possibilities. As you can see, I feel like I'm in between a rock and a hard-place. I am skeptical of going off the pills--I did try it for a week or little longer and got anxiety--pain in the chest, so I went back on them and seem to be fine. The reason I distinctly make a difference between men and women doctors is that I believe women doctors are more sympathetic to a woman's body--although I understand men doctors are concerned about cancer down the road. Of course, I know doctors are not God and as patients we need to be aware of what to really take and not take and check up on these medicines. There was a reputable informational radio station that I listen to that said that the Breast Cancer Foundation has stated that there has been an increase of 40% breast cancers in women over the past 40 years and it is caused by taking the birth control pill. Now we're not going to hear this from the AMA publicly because so many women use the pill and for some reason the doctors aren't listening to the Foundation. Please check it out on your own at Breast Cancer Foundation. God Bless all of you on your journies.

Apr 17, 2012
Progesterone and Bi-Polar
by: Wray

Hi there I would agree about coming off the oestrogen, as that does increase the risk of Cancer. There's also more info on our HRT page. But would agree staying on the progesterone. Unfortunately oral progesterone is not the best Delivery system as most gets destroyed by the gut and liver. Injections, suppositories or creams are all far better than oral progesterone. We have more info on our Menopause page. Take care Wray

Nov 19, 2012
unsure
by: betty boop

i am 58 and have uterine cancer. my doctor is an gyn oncologist. he prescribed progesterone pills twice a day. i am not a surgery candidate. this all makes me nervous as to whether i am doing the right treatment. he also mentioned radiation therapy and i felt that maybe i should have chosen that. from what he could tell me i have had something happening in my uterus for about a year. i have had intermitent vaginal bleeding. i had two light bleeding episodes and major bleeding episode that put me in the hospital. the first episode was a year ago.

Nov 23, 2012
unsure
by: Wray

Hi Betty Please check whether the 'progesterone' pills are in fact progesterone. The medical profession use the term interchangeably between the progestins or synthetic progesterone, and natural progesterone. I suspect it's the progestin he's giving you, as it's highly unlikely a gyn will prescribe progesterone. To read more about their affect, please see our page on Contraceptives. And please take a look at our page on Cancer. If by chance they are progesterone, oral progesterone is the least effective Delivery system. I imagine he's giving it to you to stop the uterine cells proliferating. Progesterone also does this very effectively too. Please have a vitamin D test done, a lack of this increases the risk of cancer. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although recent research indicates it should be 10,000iu's per day, see here. Vitamin D is the most potent nutrient at stopping cells proliferating. Combined with progesterone it's very effective. Please consider taking at least 2000mg/day taurine too. A lack of taurine is found in endometrial cancer, cystic endometrial hyperplasia, fibromyoma (fibroids), and dysfunctional uterine bleeding, see here. Also consider taking at least 2000mg/day NAC (N-acetyl cysteine), this potent antioxidant inhibits the MMPs which cause the lining of the uterus to breakdown and bleed. MMPs are implicated in cancer too, as is oestrogen of course. There's more info about bleeding on our Menstruation page. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.



Search over 6,000 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video